Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 319, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2016, 3:48 AM MDT for Sherman County, Thomas County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2016, 3:48 AM MDT (09:48 UTC)
- Expired
- Jul 13, 2016, 4:11 AM MDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 2:25 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 3309 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
723
WUUS53 KGLD 130948
SVRGLD
KSC181-193-131030-
/O.NEW.KGLD.SV.W.0319.160713T0948Z-160713T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM MDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 430 AM MDT/530 AM CDT/
* AT 347 AM MDT/447 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 9
MILES NORTH OF BREWSTER...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLBY...BREWSTER...LEVANT...GEM...MINGO AND HALFORD.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 36 AND 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3941 10158 3957 10151 3957 10121 3946 10073
3913 10092 3913 10093
TIME...MOT...LOC 0947Z 290DEG 45KT 3950 10141
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST2 follow-up statements
770
WWUS53 KGLD 131005
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
505 AM CDT WED JUL 13 2016
KSC181-131015-
/O.CAN.KGLD.SV.W.0319.000000T0000Z-160713T1030Z/
SHERMAN KS-
505 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERMAN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3939 10136 3953 10131 3957 10121 3946 10073
3921 10088
TIME...MOT...LOC 1005Z 286DEG 44KT 3944 10113
$$
KSC193-131030-
/O.CON.KGLD.SV.W.0319.000000T0000Z-160713T1030Z/
THOMAS KS-
505 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR CENTRAL THOMAS COUNTY...
AT 505 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF LEVANT...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLBY...LEVANT...GEM...MINGO AND HALFORD.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 42 AND 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3939 10136 3953 10131 3957 10121 3946 10073
3921 10088
TIME...MOT...LOC 1005Z 286DEG 44KT 3944 10113
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST901
WWUS53 KGLD 131011
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 AM CDT WED JUL 13 2016
KSC193-131021-
/O.CAN.KGLD.SV.W.0319.000000T0000Z-160713T1030Z/
THOMAS KS-
511 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL THOMAS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3939 10136 3953 10131 3957 10121 3946 10073
3921 10088
TIME...MOT...LOC 1009Z 290DEG 45KT 3941 10103
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:23 AM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 13, 2:23 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 223 AM MDT WED JUL 13 2016 .SHORT TERM...(Today through Friday night) Issued at 219 AM MDT Wed Jul 13 2016 Through the rest of the work week the upper level flow will remain nearly zonal, allowing numerous short wave troughs to move across the area during this timeframe. The limiting factor in this setup that has plentiful lift available will be the amount of moisture and instability to work with. Based on these limiting factors went a bit on the low side for rainfall chances during this period. This morning the storm activity from last night will gradually move east of the Tri-State Area. The next chance for storms will be in the afternoon as a weaker upper level short wave trough moves across the eastern 1/3 of the area. This evening any storm activity will move east of the area by midnight. The next round of storms will develop during the overnight hours along a cold front that will be moving south into the Tri-State Area. A band of elevated CAPE will develop along the front over the northern part of the area. Lift will increase along the front as an upper level short wave trough deepens over it. Am expecting storm activity to increase during the last part of the overnight hours into the Thursday morning. Storms will be moving 15- 20 MPH and may end up training along the front which may lead to a flash flood threat. Thursday morning the front will continue to move south across the area, with storm activity accompanying the front southward. During the afternoon another short wave trough will deepen over East Central Colorado. This trough seems to merge with a stronger trough moving down from the northwest later in the evening, so am thinking chances for rainfall will linger over the west during the evening with the first short wave trough then shift to the northern part of the area overnight as the stronger short wave trough moves through. Storm activity with this short wave trough will be southeast of the area by Friday morning. Friday morning the Tri-State Area may get a glancing blow of storm activity over the northwest half of the area as a weak upper level short wave trough moves through. Am not too confident in this happening based on the latest model data. During the afternoon an upper level short wave trough will develop west of the Tri-State Area and move southeast into the area. The west half looks to have the best chance for rainfall with this short wave trough, however ahead of the trough there will be some weak lift so have chances for rainfall across the entire area, with chances declining to the east. Friday evening either the short wave trough from the afternoon will deepen as it moves across the area or another stronger trough will move through the area. Either way chances for rainfall are more promising during the evening as the short wave trough moves through. Chances for rain will end from northwest to southeast as the trough departs the area. Large hail and damaging winds will be possible with any storms that develop during this period. .LONG TERM...(Saturday through Tuesday) Issued at 219 AM MDT Wed Jul 13 2016 The majority of the extended period will be dry except for Saturday. On Saturday a ridge begins to move west to east over the region. As the day progresses a 700 mb shortwave trough look to pass over the region enhancing storm potential in the afternoon and evening. CAPEs range from 1000-2000 J/kg (primarily along and north of Interstate 70) and bulk shear is around 50 kts. These all create a favorable environment for storms. Sunday through Tuesday temperatures are expected to steadily increase into the upper 90s to low 100s as the ridge amplifies over the CWA. Sunday could possibly see PoPs in the Northeastern Colorado portion of the CWA but chances are slim. Monday and Tuesday will be dry and hot across the Tri-State region. The GFS and European show potential for moisture to push north from Arizona and the Gulf of Mexico the beginning of next week but the likelihood of that occurring is low due to the strong ridge and dry conditions over the region. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1030 PM MDT Tue Jul 12 2016 KGLD...mvfr/ifr conditions possible from taf issuance through about 09z-10z with winds from the east-southeast/southeast under 10kts. Short range models insisting that convection currently a row of counties north of the terminal will move east-southeast or southeast into axis of elevated instability and possibly producing near severe/severe thunderstorms with large hail, damaging winds and locally heavy rainfall to the terminal. They also suggest that stratus will develop immediately behind the convection for a few hours producing scattered to broken low cloudiness. After 10z winds start to veer to the west, north, northeast and east through the rest of the taf period with some gusts near 20kts possible. Strato cumulus/cumulus clouds possible during the morning hours with perhaps some mid clouds during the afternoon and evening. KMCK...vfr conditions expected through the period. May have thunderstorms in the vicinity or on top of the terminal in the 08z-10z timeframe with winds light from the southeast. After 10z winds are similar to KGLD with west then northwest, north, northeast and east through the rest of the taf period. A few gusts near 20kts possible. Fair weather cumulus clouds possible during the daylight and early evening hours. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...CLT AVIATION...99
Hazardous weather outlook, Jul 13, 3:15 AM MDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 315 AM MDT WED JUL 13 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140915- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 315 AM MDT WED JUL 13 2016 /415 AM CDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY EARLY THIS MORNING ACROSS MUCH OF THE AREA AS A WARM FRONT MOVES ACROSS THE AREA. A FEW THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE THUNDERSTORMS WILL BE EAST OF THE AREA AROUND MID MORNING. LATE TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE OVER THE NORTHERN HALF OF THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. IN ADDITION REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL ALONG THE FRONT MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY MORNING STRONG TO SEVERE THUNDERSTORMS WILL INCREASE IN COVERAGE AS THEY ACCOMPANY THE FRONT SOUTH ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. FLASH FLOODING MAY OCCUR ALONG THE FRONT DUE TO THE REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL ON TOP OF THE RAINFALL ALREADY RECEIVEDFROM LAST NIGHT. THE UNSETTLED PATTERN WILL CONTINUE THURSDAY NIGHT THROUGH SATURDAY NIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JTL
In the hours before
Local storm report, Jul 13, 2:04 AM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND GST GOODLAND 39.35N 101.71W
07/13/2016 M66 MPH SHERMAN KS ASOS
&&
CLTLocal storm report, Jul 13, 2:49 AM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST 2 E COLBY 39.39N 101.01W
07/13/2016 M61 MPH THOMAS KS MESONET
&&
CLTLocal storm report, Jul 13, 3:21 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL MORLAND 39.35N 100.07W
07/13/2016 E1.00 INCH GRAHAM KS PUBLIC
VERY STRONG WINDS ACCOMPANIED THE HAIL. NO ESTIMATE ON
THE SPEED OF THE WIND.
&&
JLUNDQUISTLocal storm report, Jul 13, 3:23 AM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND GST MORLAND 39.35N 100.07W
07/13/2016 E60 MPH GRAHAM KS TRAINED SPOTTER
ESTIMATED WIND GUSTS OF 50-60 MPH.
&&
JLUNDQUISTLocal storm report, Jul 13, 3:28 AM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 AM TSTM WND GST OAKLEY 39.13N 100.85W
07/13/2016 M57.00 MPH LOGAN KS AWOS
STILL GUSTING TO 57 MPH.
&&
CLTLocal storm report, Jul 13, 3:37 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL MORLAND 39.35N 100.07W
07/13/2016 E0.50 INCH GRAHAM KS TRAINED SPOTTER
HAIL COVERED GROUND, POWER OUT SO COULD NOT GET A GOOD
LOOK AT HAIL SIZE, VERY STRONG WINDS, BROKEN HOME
WINDOWS.
&&
CLTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:46 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 25 min |
| Jul 13, 12:44 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Jul 13, 1:17 AM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 13, 1:19 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 56 min |
| Jul 13, 1:55 AM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 50 min |
| Jul 13, 2:52 AM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 53 min |
| Jul 13, 2:58 AM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 47 min |
| Jul 13, 3:43 AM MDT | Severe Thunderstorm Warning | GLD | Gove | 47 min |
| Jul 13, 3:44 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 46 min |
| Jul 13, 3:51 AM MDT | Tornado Warning | GLD | Graham | 24 min |
| Jul 13, 4:34 AM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.